North Dakota, 2003

Cold in North Dakota, February 13, 2003

February 13, 2003 · NWS BIS · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 13, 1:55 AM CST, 12 hours 3 minutes earlier.

Area forecast discussion, Feb 13, 1:55 AM CST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
155 AM CST THU FEB 13 2003

FOR A STARTING POINT HAVE POPULATED GRIDDED DATA WITH AVN MOS FOR
TEMPERATURES AND LEANED TO NGM MOS FOR CLOUD COVER. THIS DUE TO
THEIR BETTER PERFORMANCE RECENTLY IN THESE RESPECTIVE AREAS.

FORECAST PROBLEM TODAY IS TEMPERATURES. THIS DUE TO BAND OF LOWER
LEVEL CLOUDS OVER THE EASTERN AREAS BRINGING INTO QUESTION THE
AMOUNT OF SUNSHINE TO EXPECT...COUPLED WITH TEMPERATURES STARTING
OUT CONSIDERABLY AHEAD OF WHERE THEY WERE 24 HOURS AGO...AND A FEW
DEGREES OF WARMING AT THE LOWER LEVELS THROUGH THE DAY IN THE WEST.
WILL EXPECT AN INCREASING SOUTHEAST WIND TODAY...TO 20 MPH BY LATE
DAY...TO KEEP THE LOWER LEVELS STIRRED. THESE FACTORS SHOULD RESULT
IN HIGHS BEING THE SAME OR JUST AHEAD OF WEDNESDAYS.

LONGER TERM PROBLEMS ARE WHETHER OR NOT TO INCLUDE FLURRIES FOR
FRIDAY IN THE COLD ADVECTION BEHIND EXITING SURFACE LOW TO THE
SOUTH. FRIDAY WILL BE 10-15 DEGREES COLDER THAN TODAY AND FLURRIES
WILL PROBABLY BE SCATTERED OVER THE AREA...INSIGNIFICANT.

STRONGER ENERGY WORKS THROUGH THE MID LEVEL ROCKY MOUNTAIN RIDGE BY
SATURDAY WITH A BETTER CHANCE FOR SOME MEASURABLE SNOW. AN INCH OR
SO OF SNOW WILL BE POSSIBLE. THE BIGGER CONCERN IS THE WARM
ADVECTION AS THE RIDGE MOVES INTO THE NORTHERN PLAINS ON SUNDAY.
ENOUGH WARMING IS FORECAST BY THE AVN MODEL TO BRING INTO QUESTION
PRECIPITATION TYPE. WE NEED TO BE CAREFUL NOT TO GET TOO SPECIFIC
WITH DETAILS FOUR DAYS OUT...AS THOSE SPECIFICS WOULD MORE THAN
LIKELY CHANGE OVER THE NEXT FEW DAYS. LATEST MODEL RUNS SUPPORT THIS
PHILOSOPHY AS THE BEST CHANCES FOR PRECIPITATION HAVE SHIFTED FROM
MONDAY TO SUNDAY NIGHT WITH THE PASSAGE OF THE RIDGE AXIS AND SHORT
WAVE ENERGY ON ITS HEELS. WITH PASSAGE OF SURFACE LOW TO THE NORTH
ANY AMOUNTS SHOULD BE SMALL...BUT EVEN SMALL AMOUNTS OF FREEZING
RAIN CAUSE TROUBLE.

FRIDAY INTO SATURDAY WILL BE THE COLDEST PERIOD OF THE NEXT 7 DAYS.

.BIS...NONE.

JP MARTIN
Hazardous weather outlook, Feb 13, 5:30 AM CST, 8 hours 28 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
530 AM CST THU FEB 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THERE IS A CHANCE OF SNOW ON SATURDAY...AND SNOW AND RAIN ARE
POSSIBLE LATER SUNDAY INTO MONDAY...BUT ANY AMOUNTS SHOULD BE
INSIGNIFICANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP MARTIN

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Sioux

When
February 13, 1:58 PM CST
Where
Sioux forecast zone
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA

A young woman died of hperthermia approxiately several days before finding her body in a open field near her home. Time of death is unknown. The young woman was intoxicated when she left her home. Nearby weather reporting stations indicated overnight lows between 10 to 20 below zero prior to finding her body.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Sioux2003-02-1316FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340888.